[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1955

TOXIC NEPHROSIS AND MASSIVE HEPATIC NECROSIS PRODUCED BY URETHAN

Author Affiliations

Emory University, Ga.

From Department of Pathology, Emory University School of Medicine, Emory University.

AMA Arch Intern Med. 1955;96(2):277-280. doi:10.1001/archinte.1955.00250130151014
Abstract

URETHAN since 1946 has been used extensively in the treatment of multiple myeloma with a good palliative response in somewhat more than 50% of the cases. The margin of safety in the use of this chemotherapeutic agent has appeared to be fairly broad. Moderate leucopenia and gastrointestinal symptoms are the most frequent complications. Rare reports have appeared of agranulocytosis and aplastic anemia in patients on urethan, and reversible central nervous system symptoms have been described, with improvement following cessation of therapy.6 In the past few years convincing evidence has accumulated from both experimental and clinical data indicating that in the dosage range required for effective therapy urethan may occasionally produce massive hepatic necrosis.* Five cases of acute massive centrilobular liver necrosis in patients with multiple myeloma on this treatment have been reported in the last five years.† Findings suggestive of renal damage produced by urethan have been reported in

First Page Preview View Large
First page PDF preview
First page PDF preview
×